Alabama, 2023

Hail and Damaging Winds in Alabama, June 4, 2023

June 4, 2023 · NWS HUN · 3 events in 2 counties and zones

Isolated to scattered strong to severe thunderstorms developed during the early to mid afternoon hours, and shifted south-southwest through the early evening before dissipating. A few of the storms produced hail of penny to quarter sized and gusty to damaging winds, mainly north of the Tennessee River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered strong to severe thunderstorms developed during the early to mid afternoon hours, and shifted south-southwest through the early evening before dissipating. A few of the storms produced hail of penny to quarter sized and gusty to damaging winds, mainly north of the Tennessee River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 4, 1:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 1:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sun Jun 4 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 229 PM CDT Sun Jun 4 2023

Temperatures have reached the mid 80s to low 90s with dew points
in the upper 50s to mid 60s. Lack of low level moisture
availability has caused storms to struggle in initiation. However,
a cumulus field has developed over portions of southern middle TN
and northwest AL. Sfc CAPE of 1000+ J/kg, DCAPE of 600-1000 J/kg,
and low-level lapse rates between 8-10 C/km are forecast over the
TN Valley. If the storms are able to form, there is still an
environment favorable for a high chance of frequent lightning, a
medium to high chance of damaging winds/microbursts, and a low
chance of hail. Therefore, a conditionally low severe threat
remains in place today for all of northern AL and southern middle
TN.

Overnight lows will drop into the low to mid 60s with calm and
variable winds. There is a low chance of fog formation along
rivers and in sheltered valleys. There will also be a
conditional fog threat in areas that receive rainfall tonight,
however, that will be updated in tonight's forecast package
depending on how today's showers/storms unfold.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 229 PM CDT Sun Jun 4 2023

A frontal system is forecast to move into the TN Valley from the
north on Monday, bringing low to medium chances (20-40%) of
thunderstorms. High pressure moving southward around the SC/GA
coast will allow southerly flow Monday morning ahead of this
system, feeding moisture into northern AL and southern middle TN.
Model soundings for Monday afternoon show sfc CAPE values of 1000+
J/kg in addition to low level lapse rates of 8-10 C/km and DCAPE
values of 800+ J/kg. However, there remains a lack of shear and
significant mid- level lapse rates. Therefore, similar to Sunday,
if there is enough low level moisture for thunderstorm formation,
there will be a high threat for frequent lightning, a medium
threat for damaging winds/microbursts, and a low threat for hail.
This will create a conditionally low threat for severe weather
Monday afternoon into the evening hours. Otherwise, highs are
forecast to peak in the mid 80s to low 90s, with lower
temperatures in areas of dense cloud cover/rainfall.

Tuesday and Wednesday bring more low to medium chances (20-40%) of
thunderstorms, however, instability is much more limited these
days in current model soundings. Therefore, the primary threat
as of now will be frequent lightning. Highs are forecast to reach
the upper 80s to lower 90s both days with overnight lows in the
low to mid 60s.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 229 PM CDT Sun Jun 4 2023

Wednesday night into Thursday, a cold front is forecast to push
into the TN Valley from the north, bringing continued low to
medium chances (20-40%) of showers and thunderstorms through early
Thursday evening. Instability is trending downward in new model
runs for this time period, therefore, no severe weather is
forecast at this time. However, be sure to check back for forecast
updates due to model inconsistency on frontal timing. Post-
frontal temperatures will decrease, but not by much, as highs will
reach the upper 70s to mid 80s then begin to steadily increase
again through the weekend-- reaching the mid to upper 80s again by
Sunday. Post-frontal overnight lows are forecast to drop into the
mid to upper 50s, however, bringing the TN Valley roughly 5-10
degrees below-normal for lows this time of year. Dry weather will
accommodate the cooler temperatures as well as PoPs have been
limited to 10% or less through Saturday as high pressure remains
in place over the southeast US!

Sunday brings low to medium chances (20-50%) of
showers/thunderstorms in response to a potential frontal system
moving into northern AL. The primary threat with any storms that
form will be frequent lightning. Be sure to stay weather aware!

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sun Jun 4 2023

VFR conditions continue at both MSL and HSV, for now. However,
vicinity thunderstorms are forecast to move into HSV by 23Z. With
any storm formation, damaging winds, lightning, and short periods
of reduced visibilities will be possible when over the terminal.
Amendments to TAF sites may be needed to bring thunderstorms into
MSL if storms push further west than currently forecast as well as
account for timing changes as we have low confidence in the
current timing.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...HC
SHORT TERM....HC
LONG TERM....HC
AVIATION...HC

In the hours before

Special weather statement, Jun 4, 3:41 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
441 PM CDT Sun Jun 4 2023

ALZ006-009-TNZ097-042230-
Madison AL-Jackson AL-Franklin TN-
441 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northwestern
Jackson, northeastern Madison and southwestern Franklin Counties
through 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Huntland, or 13 miles south of Winchester, moving
southwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Huntland, Skyline, Pleasant Groves, Hytop, Princeton,
Jericho, Estillfork, Maxwell and Larkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8592 3461 8603 3484 8647 3499 8633
      3499 8632 3500 8632 3511 8622
TIME...MOT...LOC 2141Z 028DEG 30KT 3499 8615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 4, 4:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
502 PM CDT Sun Jun 4 2023

TNZ096-042245-
Lincoln TN-
502 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern Lincoln
County through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fayetteville. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Dellrose, Harms, Camargo, Boonshill and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 8659 3507 8659 3511 8683 3526 8676
      3526 8674
TIME...MOT...LOC 2202Z 012DEG 3KT 3519 8669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 4, 4:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
533 PM CDT Sun Jun 4 2023

ALZ006-TNZ096-042315-
Madison AL-Lincoln TN-
533 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of north central
Madison and south central Lincoln Counties through 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 10 miles northeast of Meridianville, moving south at
15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moores Mill, Meridianville, Hazel Green, New Market, Lincoln, Plevna
and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 8653 3503 8638 3482 8642 3486 8662
TIME...MOT...LOC 2233Z 015DEG 13KT 3500 8646

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 4, 4:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
535 PM CDT Sun Jun 4 2023

ALZ006-TNZ096-042315-
Madison AL-Lincoln TN-
535 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northwestern Madison
and south central Lincoln Counties through 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles northwest of Meridianville, moving south at
15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meridianville, Hazel Green, Harvest, Toney and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 8668 3504 8659 3484 8660 3488 8678
TIME...MOT...LOC 2235Z 015DEG 13KT 3500 8665

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 4, 4:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
543 PM CDT Sun Jun 4 2023

ALZ009-042330-
Jackson AL-
543 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of west central Jackson
County through 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Skyline, or 15 miles northwest of Scottsboro, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasant Groves, Lim Rock, Princeton, Trenton, Garth, Larkinsville
and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3464 8612 3468 8636 3470 8636 3487 8628
      3486 8613
TIME...MOT...LOC 2242Z 012DEG 10KT 3482 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 4, 4:49 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
549 PM CDT Sun Jun 4 2023

ALZ005-042330-
Limestone AL-
549 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northeastern
Limestone County through 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or 10 miles northeast of Athens, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Athens, Tanner, Harvest, Belle Mina, French Mill and
Capshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3464 8679 3468 8703 3491 8693 3491 8678
TIME...MOT...LOC 2249Z 012DEG 10KT 3488 8681

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Madison

When
June 4, 5:00 PM CST
Where
Madison County, 1.33 mi WNW of Sulphur Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.930, -86.540

Quarter size hail was reported east of Highway 231/431 near Hazel Green.

Thunderstorm Wind, Madison

When
June 4, 5:44 PM CST
Where
Madison County, 2.15 mi SSE of Cluttsville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.800, -86.760

Trees were reported down on powerlines at this location.

Thunderstorm Wind, Limestone

When
June 4, 5:49 PM CST
Where
Limestone County, 0.57 mi E of Elkmont
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.930, -86.970

A few branches were knocked down and lawn furniture was tossed around at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111187, 1111190, 1111229.